You’ve probably seen the headlines about fungal meningitis showing up, caused (it appears) by contaminated injectable steroid supplies. As soon as I heard these stories, I wondered what you treat this condition with, and my first thought was “Amphotericin B, most likely”. And so it appears.
That compound still seems to be the usual answer for the nastiest fungal infections, a role it’s occupied for decades. That’s not by choice. It’s an awful compound in many ways, as illustrated by that Wikipedia article linked above:
Amphotericin B is well known for its severe and potentially lethal side-effects. Very often, a serious acute reaction after the infusion (1 to 3 hours later) is noted, consisting of high fever, shaking chills, hypotension, anorexia, nausea, vomiting, headache, dyspnea and tachypnea, drowsiness, and generalized weakness. This reaction sometimes subsides with later applications of the drug, and may in part be due to histamine liberation. An increase in prostaglandin synthesis may also play a role. This nearly universal febrile response necessitates a critical (and diagnostically difficult) professional determination as to whether the onset of high fever is a novel symptom of a fast-progressing disease, or merely the induced effect of the drug.
Organ damage is also distressingly common, and patients who are dying of a systemic fungal infection can suddenly find themselves dying instead of kidney or liver failure. As you’d imagine from that structure, it has to be given intravenously, unless you’re treating an oral infection. (Note that it’s quite similar to the common topic medicine nystatin). The drug works, as far as anyone can tell, by opening pores in cell membranes, particularly associating with sterols. It seems to have a greater affinity for ergosterol (found in fungi) over cholesterol, which gives it whatever therapeutic window it has.
People have tried for years to replace Amphotericin B, but it remains with us. If you’re taking it, you are probably in a bad way.